Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 32, NWS San Angelo, TX

June 21, 2004Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 21, 2004, 9:56 PM CDT for Tom Green County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2004, 9:56 PM CDT (02:56 UTC)
Expired
Jun 22, 2004, 1:00 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 7 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 11:00 PM CDTFLASH FLOOD8 E Dove Creek, TX2-4 INCHES OF WATER RUNNING OVER FM 584...1.4 MILES WNW OF THE LINE ROAD INTERSECTION...CAUSING THE ROAD TO BECOME IMPASSIBLE.
Jun 21, 11:38 PM CDTFLASH FLOODTankersley, TX12 INCHES OF WATER RUNNING OVER BOYS RANCH ROAD IN TANKERSLEY. POWER IS ALSO OUT IN THIS AREA.
Jun 22, 12:05 AM CDTFLASH FLOOD6 Nne Christoval, TXA CAR WITH 3 OCCUPANTS WAS SWEPT OFF OF US 277 BY 5 INCHES OF QUICKLY MOVING WATER...NO INJURIES WERE REPORTED.
Jun 22, 12:34 AM CDTFLASH FLOOD3 Ese Dove Creek, TX1 FOOT OF WATER WAS REPORTED OVER LAGOON LANE AND FM 584

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3207 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 220256
FFWSJT
TXC451-220600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
956 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TOM GREEN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 100 AM CDT

* AT 952 PM CDT..RADAR INDICATED HEAVY RAINFALL CAPABLE OF
  PRODUCING FLASH FLOODING OVER SOUTHERN SAN ANGELO...OR ABOUT 8     
  MILES NORTH OF CHRISTOVAL...MOVING EAST AT 10 MPH. RAINFALL 
  AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE BETWEEN SAN ANGELO AND 
  CHRISTOVAL.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  SOUTHERN SAN ANGELO BETWEEN 955 AND 1030

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3140 10066 3115 10066 3113 10019 3145 10019

$$
1 follow-up statement
000 
WGUS74 KSJT 220444
FFSSJT
TXC451-220600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1144 PM CDT MON JUN 21 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR TOM GREEN COUNTY UNTIL
100 AM CDT...

AT 1140 PM CDT...DOPPLER RADAR ESTIMATED THAT 4 TO 5 INCHES OF RAIN 
HAVE FALLEN OVER SOUTHERN TOM GREEN COUNTY...INCLUDING SOUTH 
SAN ANGELO SINCE 9 PM. RUNOFF FROM THIS RAIN WILL CONTINUE TO 
PRODUCE FLOODING OF ROADS...LOW WATER CROSSINGS AND POOR DRAINAGE 
AREAS ACROSS SOUTH SAN ANGELO AND SOUTHERN TOM GREEN COUNTY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:07 PM CDT, 7 hours 49 minutes earlier.

Area forecast discussion, Jun 21, 2:07 PM CDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
207 PM CDT MON JUN 21 2004

.DISCUSSION...
RATHER COMPLEX FORECAST THIS AFTERNOON. A SLOW MOVING CONVECTIVE
COMPLEX DROPPED AS MUCH AS 8 INCHES OF RAIN OVER NORTHERN CROCKETT
COUNTY THIS MORNING. A LEFTOVER MESOSCALE CONVECTIVE VORTICITY MAX
FROM THIS FEATURE WAS MOVING FROM THE NORTHWEST CONCHO VALLEY...INTO
WESTERN BIG COUNTRY AT MIDAFTERNOON...ON CUE TO INTERCEPT A
SOUTHWARD MOVING OUTFLOW BOUNDARY NEAR OR NORTH OF THE ABILENE AREA
LATE AFTERNOON/EARLY EVENING. WITH SURFACE TEMPS IN THE MID TO
UPPER 80S AND DEWPOINTS IN THE UPPER 60S...100MB MIXED LAYER CAPES
WERE RUNNING NEAR 2500 J/KG AT 18Z. EXPECT CAP TO BREAK OVER THE
NEXT FEW HOURS WITH SEVERE THUNDERSTORMS POSSIBLE NEAR AND TO THE
NORTH OF ABILENE. MAIN THREAT WILL BE LARGE HAIL...WINDS AND AN
ISOLATED TORNADO NEAR THE SOUTHWARD ADVANCING OUTFLOW BOUNDARY.

GFS...AND TO A LESSER EXTENT THE ETA...PROG AN MCS TO MOVE OUT OF
NORTHERN MEXICO...AFFECTING THE EDWARDS PLATEAU LATE THIS EVENING
AND OVERNIGHT. GFS PROGS QPF IN EXCESS OF 1 1/2 INCHES OVER OUR
NORTHERN EDWARDS PLATEAU COUNTIES. GOES VISIBLE IMAGERY
INDICATED A CONVECTIVE VORT MAX OVER NORTHERN MEXICO...SOUTHWEST
OF MMCU. THIS FEATURE APPEARED TO BE DRIFTING SLOWLY NORTHEAST.
THE GFS INITIALIZED THIS FEATURE THE FAIRLY WELL...UNLIKE THE ETA.
AFTER COORDINATION W/EWX...WILL LIKELY ISSUE A FLASH FLOOD WATCH FOR
THE NORTHERN EDWARDS PLATEAU...EASTWARD THROUGH THE THE NORTHWEST
HILL COUNTRY AND SOUTHERN HEARTLAND FOR TONIGHT.

GFS ALSO PROGS A NORTHWEST FLOW-EMBEDDED MCS TO MOVE TO MOVE FROM
THE HIGH PLAINS OF COLORADO INTO OK OVERNIGHT. SOME LOCALLY HEAVY
RAIN MAY OCCUR OVER THE NORTHERN BIG COUNTRY...ALONG THE ADVANCING
OUTFLOW...BUT IT APPEARS HEAVIEST RAIN AND HIGHER FLASH FLOOD THREAT
WILL OCCUR NORTH AND EAST OF HASKELL/THROCKMORTON COUNTIES.
WILL MENTION LOCALLY HEAVY RAIN FOR MOST OF WEST CENTRAL TEXAS
TONIGHT.

REMNANTS OF AFOREMENTIONED SOUTHERN AND NORTHERN MCS WILL LIKELY
MERGE NEAR OR TO THE EAST OF THE HEARTLAND ZONES TUESDAY AFTERNOON.
RAIN CHANCES WILL BEGIN TO TAPER OFF OVER THE ABILENE AND SAN ANGELO
AREAS...AS SURFACE FRONT/OUTFLOW BOUNDARY MOVES SOUTH TO THE
ESCARPMENT. MAV-PROGGED MAX TEMPS ARE WELL BELOW CLIMATOLOGY AND
APPEAR REASONABLE IF SKIES STAY CLOUDY. MAY TWEAK DOWN TEMPS FURTHER
PRIOR TO FORECAST ISSUANCE.

LITTLE CHANGES MADE TO THE OUTER PERIODS. SLIGHT CHANCE OF RAIN TO
REMAIN THROUGH LATE IN THE WEEK...AS WEAKNESS PERSISTS IN THE
BROAD UPPER LEVEL RIDGE AND SUBTROPICAL MOISTURE FROM MEXICO
REMAINS IN CLOSE PROXIMITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     69  81  64  85 /  50  40  20  20
SAN ANGELO  70  83  66  86 /  50  40  20  20
JUNCTION    71  84  67  86 /  60  50  30  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TONIGHT SOUTH OF AN OZONA TO SAN SABA LINE.

&&

14
Hazardous weather outlook, Jun 21, 2:20 PM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT MON JUN 21 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-221915-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
220 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SOME SEVERE STORMS ARE POSSIBLE IN WEST CENTRAL TEXAS THIS AFTERNOON
AND TONIGHT. THE BEST CHANCE FOR SEVERE STORMS IS IN THE BIG COUNTRY
NORTH OF INTERSTATE 20. SCATTERED THUNDERSTORMS WILL OCCUR ACROSS
MUCH OF WEST CENTRAL TEXAS...AS AN UPPER LEVEL DISTURBANCES IMPACTS
THE REGION...AND AN OUTFLOW BOUNDARY MOVES SOUTH ACROSS THE BIG
COUNRY. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE NEAR AN OUTFLOW BOUNDARY
MOVING SOUTHWARD ACROSS THE BIG COUNTRY. VERY HEAVY RAINFALL IS
POSSIBLE...ESPECIALLY ACROSS THE NORTHERN EDWARDS PLATEAU AND
NORTHWEST HILL COUNTRY. LOCALIZED RAINFALL AMOUNTS MAY EXCEED 2
INCHES.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL UPPER LEVEL DISTURBANCES WILL BRING A CHANCE FOR
THUNDERSTORMS TO WEST CENTRAL TEXAS THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

In the hours before

Local storm report, Jun 21, 6:29 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
629 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     BROWNWOOD               31.71N 98.99W
06/21/2004  76 MPH           BROWN              TX   AWOS

            RECORDED BY BROWNWOOD AWOS

&&

19
Local storm report, Jun 21, 9:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
922 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      9 N MENARD              31.05N 99.79W
06/21/2004                   MENARD             TX   LAW ENFORCEMENT

            SIGNIFICANT FLOODING OF A LIQUOR STORE ON NORTH HIGHWAY
            83 REPORTED NEAR THE MENARD/CONCHO COUNTY LINE

&&

99
Local storm report, Jun 21, 9:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
943 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             2 SSE SAN ANGELO        31.42N 100.44W
06/21/2004  0.88 INCH        TOM GREEN          TX   LAW ENFORCEMENT

            NICKEL SIZED HAIL REPORTED ON LINE ROAD

&&

99
Local storm report, Jun 21, 9:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
946 PM CDT MON JUN 21 2004 12
..TIME...   ...EVENT... V N ...CITY LOCATION...      ... A . O....
..DATE...   ....MAG .... A  ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             TANKERSLEY              31.35N 100.64W
06/21/2004  0.70 4NCH        TOM GREEN     E N  T    AMATEUR RADIO

 &

99
Local storm report, Jun 21, 9:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
955 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     3 E DOOLE               31.40N 99.55W
06/21/2004  0 MPH            MCCULLOCH          TX   EMERGENCY MNGR

            CAR REPORTED TO HAVE BEEN BLOWN OFF OF A ROAD EAST OF
            DOOLE

&&

99

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:12 PM CDTTornado WarningSJTBrown, San Saba48 min
Jun 21, 7:42 PM CDTSevere Thunderstorm WarningSJTMcCulloch63 min
Jun 21, 7:52 PM CDTSevere Thunderstorm WarningSJTMenard53 min
Jun 21, 7:56 PM CDTSevere Thunderstorm WarningSJTBrown, San Saba64 min
Jun 21, 8:18 PM CDTTornado WarningSJTMcCulloch, San Saba42 min
Jun 21, 8:27 PM CDTFlash Flood WarningSJTConcho, Menard2 hr
Jun 21, 8:53 PM CDTSevere Thunderstorm WarningSJTConcho, Menard52 min
Jun 21, 8:57 PM CDTTornado WarningSJTSan Saba48 min
Jun 21, 9:34 PM CDTSevere Thunderstorm WarningSJTTom Green56 min
Jun 21, 9:46 PM CDTSevere Thunderstorm WarningSJTMenard59 min
Jun 21, 10:26 PM CDTFlash Flood WarningSJTConcho, Menard3 hr
Jun 21, 10:26 PM CDTSevere Thunderstorm WarningSJTTom Green34 min
Jun 21, 11:47 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton58 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.